MAUDE Adverse Event Report: ANGIODYNAMICS OPS FIBER 55CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER

ANGIODYNAMICS OPS FIBER 55CM SPOTLIGHT; VENACURE ENDOVENOUS LASER TREATMENT FIBER
Catalog Number H787EVLT55OPS5
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2017: physician melted portion of the sheath inside patient's right gsv during pullback.Patient had to be sent to surgery for removal of the sheath from vein.Rvt in the room states that fiber and sheath not locked together at hub when physician pulled back, and the physician stated that it would help if she had locked it after realizing that the fiber had moved back into the sheath.The patient was sent to surgery for removal of the sheath fragment from the ven.It was reported the patient is doing well.The disposable device has been returned to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was an evlt fiber advanced into a sheath.The fiber was noted to have punctured the sheath wall.During evaluation of the returned devices, the compression clamp was intact and functioning as intended.The force required to pull the fiber through the locked compression clamp was comparable to the force required to pull a fiber through a closed compression clamp on an unused ops fiber assembly that was tested for comparison.The customer's reported complaint description of the fiber melting the sheath is confirmed.Per angiodynamics' manufacturing engineer, the root cause of the event was due to the end user pulling excessively on the fiber during the procedure causing the fiber to be withdrawn at a faster rate than the sheath.The directions for use, which is supplied to the end user with this catalog number, contains the following statement "the end user is to align the compression clamp with the proximal site mark on the fiber and then tighten the compression clamp.The sheath is then to be withdrawn (with optical fiber) at a rate consistent with the venous anatomy".The fiber burnt through the tip of the sheath and that section was not returned.There was evidence of burn marks further away from the distal end of the sheath and a second location where the fiber again burnt through the sheath.For the sheath to be damaged in this manner, the fiber had to be withdrawn at a faster rate than the sheath which indicates the end user was pulling directly onto the fiber versus the sheath which was attached to the fiber.Angiodynamics' supplier of this device was notified of the event via (b)(4).Per the vendor's scar response, at the vendor facility, manufacturing and inspections procedures include a 100% inspection of the entire fiber, including the quality of each strip.Each unit is also repeatedly bent and coiled during the processing and there is a final visual inspection performed with a hene laser to check the entire fiber length for defects prior to packaging and shipment.During the hene laser test the fiber tip is examined closely for damage.During the packaging step, the fibers are inspected for damage.At the vendor facility, during the manufacturing process, fibers are repeatedly bent and coiled and there is a final visual inspection performed with a hene laser to check the entire fiber length for defects prior to shipment.A review of the angiodynamics' device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.During the packaging step, the fibers are inspected for damage.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint #(b)(4).

Brand Name
OPS FIBER 55CM SPOTLIGHT
Common Device Name
VENACURE ENDOVENOUS LASER TREATMENT FIBER
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
MDR Report Key7007190
Report Number1319211-2017-00113
Device Sequence Number1750111
Product Code GEX
UDI-Device IdentifierH787EVLT55OPS5
UDI-PublicH787EVLT55OPS5
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K041957
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 01/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/31/2020
Device Catalogue NumberH787EVLT55OPS5
Device Lot Number5147126
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2017
Supplement Date Received by Manufacturer10/17/2017
Initial Report FDA Received Date11/07/2017
Supplement Report FDA Received Date01/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR